Alabama, 2018

Hail and Damaging Winds in Alabama, June 28, 2018

June 28, 2018 · NWS BMX · 38 events in 24 counties and zones

A rare Southeast States derecho swept southward through the entire state of Alabama during the afternoon and evening hours of June 28th. This particular event featured a complex of thunderstorms that resulted in wind damage along a track nearly 400 miles long, originating in Central Tennessee and ending along the Gulf Coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A rare Southeast States derecho swept southward through the entire state of Alabama during the afternoon and evening hours of June 28th. This particular event featured a complex of thunderstorms that resulted in wind damage along a track nearly 400 miles long, originating in Central Tennessee and ending along the Gulf Coast. The southward movement of these storms was driven by clockwise flow around a ridge of high pressure centered over the Central United States. In Central Alabama, the storms moved through during peak daytime heating with a very unstable air mass in place. CAPE values of 4,000-5,000 J/kg were common while bulk wind shear values were low due to the proximity of the upper ridge. Steep low-level lapse rates aided in momentum transfer of strong winds aloft to the surface. Wind damage occurred not only with the thunderstorms, but with the outflow as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 28, 11:35 AM CST, 50 minutes earlier.

Area forecast discussion, Jun 28, 11:35 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1235 PM CDT Thu Jun 28 2018

.UPDATE...
Aviation and Fire Weather Update.

&&

.NEAR TERM...
Through Tonight.

Watching a MCS moving south southeastward through the Tennessee
Valley this morning, that has prompted a Severe Thunderstorm
Watch and many warnings so far. Have noted strong winds just off
at low levels per HTX radar - 60+ kts at 2400ft. The airmass over
Central Alabama is characterized by high cape (around 5000 J/kg
per the latest surface analysis) and increasing shear with the
MCS. Mid level lapse rates are supportive of continued
thunderstorm growth as the MCS advances southward this afternoon
and early evening. The limiting factor to the west and southwest
is slightly warmer temperatures aloft and height mid level
heights.

Latest radar trends show strong to severe thunderstorms moving
into northeast Central Alabama around 115-130 PM CDT. Will need
to watch the southward progression of the line and whether storms
begin to develop westward. It might become necessary to add
counties along the I-65 corridor to the Severe Thunderstorm Watch,
including the Birmingham metro. Along those same lines, as storms
progress southward near and along the Georgia state line, will
consider adding to the southern extent of the watch. Frequent
lightning and torrential rainfall are also expected with these
thunderstorms.

Hi-res guidance shows this system moving out of southeast Central
Alabama this evening, by 7-8PM. Another weak impulse and boundary
interactions might continue storm development overnight across the
south and will leave low pops in for now.

14

.LONG TERM...
Friday through Wednesday.

A relatively wet pattern may continue during the extended part of
the forecast period. An upper-level ridge centered to our north
will open the door for easterly flow and embedded disturbances to
move westward across the Deep South for Friday through Monday.
This should enhance rain chances, and POPs generally range from 40
to 60 percent each afternoon with the highest chances focused
across the southern half of the CWA. With no real sign of a
suppressive ridge developing over the region, this scenario could
continue beyond Monday as well.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

A line of strong to severe storms is pushing SSE into east Central
Alabama, and could produce damaging winds. Have timed out the
arrival of thunderstorms at ANB and ASN based on current radar
trends. Torrential rainfall and frequent lightning are also
expected. The westward extent of the severe storms is more
uncertain, but do expect thunderstorm at all other northern
terminals before 29/00Z. Hi-res guidance shows this system pushing
through MGM and TOI after 28/22Z.  Will likely need updates to
adjust timing of strongest storms through the afternoon.

Guidance is inconsistent regarding the potential for additional
showers and storms overnight as boundaries continue to interact.
Most likely the airmass will not be conducive for overnight activity
behind the exiting storms this afternoon. Patchy fog is possible,
depending on where heaviest rainfall occurs and how quickly cloud
cover clears.

14

&&

.FIRE WEATHER...

Strong to severe storms are expected this afternoon and evening,
moving southward through much of the area. It is possible additional
convection might redevelop overnight, but confidence is low. As
skies clear and winds become calm, patchy fog is possible, but
locations and extent are uncertain at this time.

Very warm temperatures with triple digit heat indices will be the
biggest issue for crews. With humidity values remaining high, Heat
Advisories might be necessary each day through the weekend. There
are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     92  71  91  72  91 /  80  30  40  10  40
Anniston    90  72  92  73  91 /  80  30  40  20  40
Birmingham  93  74  92  74  93 /  80  30  40  20  40
Tuscaloosa  95  76  94  75  93 /  40  30  50  20  50
Calera      91  73  91  73  91 /  70  40  50  20  50
Auburn      89  74  90  74  89 /  70  50  40  30  60
Montgomery  93  76  92  75  92 /  60  60  50  30  60
Troy        92  75  92  74  91 /  60  60  50  30  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Heat Advisory until 7 PM CDT this evening for the following
counties: Autauga...Barbour...Bibb...Bullock...Chilton...Coosa...
Dallas...Elmore...Fayette...Greene...Hale...Jefferson...Lamar...
Lowndes...Macon...Marengo...Marion...Montgomery...Perry...
Pickens...Pike...Russell...Shelby...Sumter...Tuscaloosa...
Walker...Winston.

&&
Hazardous weather outlook, Jun 28, 3:47 AM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
447 AM CDT Thu Jun 28 2018

ALZ011>015-017>050-291300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
447 AM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Heat indices will may reach 105 degrees for portions of Central
Alabama this afternoon.

Strong to severe thunderstorms along with heavy rainfall, are
possible this afternoon through 10 pm, for portions of Central
Alabama. The main concern will be damaging winds up to 60 miles per
hour.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices will may reach 105 degrees for portions of Central
Alabama each afternoon Friday through Saturday. Overall coverage will
decrease each afternoon, so confidence remains low.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon through 10 pm.

In the hours before

Special weather statement, Jun 28, 11:32 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1232 PM CDT THU JUN 28 2018

ALZ020-281800-
Cherokee AL-
1232 PM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE COUNTY
UNTIL 100 PM CDT...

At 1231 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Summerville to 6 miles
northeast of Gaylesville. Movement was south at 10 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Little River Canyon National Preserve, Blanche, Little River Falls,
Broomtown, Fullerton, New Moon, Chesterfield and Little River Canyon
NP.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3452 8551 3424 8545 3435 8567 3436 8566
      3437 8563 3439 8562 3440 8563 3440 8561
      3444 8558 3446 8558 3447 8557 3449 8557
      3449 8556 3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 1731Z 005DEG 10KT 3457 8553 3433 8546

32/Davis

The radar

The Northeast Alabama radar (KHTX), 94 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
June 28, 12:25 PM CST to 12:27 PM CST
Where
Cherokee County, 0.9 mi NE of Centre
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.160, -85.670

Multiple trees uprooted in the Cedar Bluff community.

Thunderstorm Wind, Etowah

When
June 28, 12:37 PM CST to 12:39 PM CST
Where
Etowah County, 0.9 mi SW of Reece City
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.060, -86.040

Multiple trees uprooted in the city of Reece.

Thunderstorm Wind, Etowah

When
June 28, 12:40 PM CST to 12:42 PM CST
Where
Etowah County, 0.69 mi N of East Gasden
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.010, -86.000

Multiple trees uprooted and structural damage to a gas station roof in the city of Gadsden.

Thunderstorm Wind, Etowah

When
June 28, 12:40 PM CST to 12:42 PM CST
Where
Etowah County, 2.82 mi SSE of Tumlin Gap
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.990, -86.190

Several trees uprooted on Rocky Hollow Road near the the town of Attala.

Thunderstorm Wind, Etowah

When
June 28, 12:40 PM CST to 12:42 PM CST
Where
Etowah County, 1.72 mi W of Ballplay
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.053, -85.850

Several trees and power lines downed in the Coates Bend area.

Thunderstorm Wind, Blount

When
June 28, 12:40 PM CST to 12:42 PM CST
Where
Blount County, 2.39 mi ESE of Chamblees Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.060, -86.630

Several trees uprooted and power lined downed along County Road 26 near the city of Blountsville.

Thunderstorm Wind, Blount

When
June 28, 12:48 PM CST to 12:50 PM CST
Where
Blount County, Oneonta
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.950, -86.470

Numerous trees uprooted and power lines downed in the city of Oneonta and across the northern portions of Blount County.

Thunderstorm Wind, Calhoun

When
June 28, 12:58 PM CST to 1:00 PM CST
Where
Calhoun County, 0.69 mi NW of Jacksonville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.828, -85.777

Several trees uprooted and power lines downed on Nisbet Lake Road.

Thunderstorm Wind, St. Clair

When
June 28, 1:04 PM CST to 1:06 PM CST
Where
St. Clair County, 1.38 mi N of Ragland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.750, -86.150

Several trees uprooted in the city of Ragland.

Thunderstorm Wind, Calhoun

When
June 28, 1:08 PM CST to 1:10 PM CST
Where
Calhoun County, Anniston
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.650, -85.830

Numerous trees uprooted in the city of Anniston and across Calhoun County.

Thunderstorm Wind, Calhoun

When
June 28, 1:15 PM CST to 1:16 PM CST
Where
Calhoun County, 1.75 mi ESE of De Armanville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.618, -85.723

Several trees uprooted and blocking lanes on I-20 at exit 191.

Thunderstorm Wind, Talladega

When
June 28, 1:19 PM CST to 1:21 PM CST
Where
Talladega County, 0.2 mi SSE of Munford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.527, -85.949

Numerous trees uprooted in the Munford community and across the northern part of Talladega County.

Thunderstorm Wind, Randolph

When
June 28, 1:36 PM CST to 1:38 PM CST
Where
Randolph County, 3.92 mi NW of Rice Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.419, -85.549

Numerous trees uprooted across the northern part of Randolph County.

Thunderstorm Wind, Clay

When
June 28, 1:39 PM CST to 1:41 PM CST
Where
Clay County, 0.72 mi SE of Lineville
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
33.312, -85.743

Lineville city police reported a fatality when a large tree fell on a moving vehicle. The vehicle was traveling on Martha Street.

Thunderstorm Wind, Talladega

When
June 28, 1:58 PM CST to 2:00 PM CST
Where
Talladega County, Sylacauga
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.170, -86.250

Several trees uprooted in the city of Sylacauga and damage to a roof at a drug store at the corner of US-21 and North Broadway Avenue.

Thunderstorm Wind, Chambers

When
June 28, 2:00 PM CST to 2:02 PM CST
Where
Chambers County, 1.35 mi ESE of Chapel Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.990, -85.400

Roofs missing from several barns and windows blown out at a residence.

Thunderstorm Wind, Shelby

When
June 28, 2:04 PM CST to 2:06 PM CST
Where
Shelby County, 4.15 mi N of Simmsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.390, -86.670

Numerous trees uprooted along Highway 280 and across Shelby County.

Thunderstorm Wind, Jefferson

When
June 28, 2:06 PM CST to 2:08 PM CST
Where
Jefferson County, (Bhm)birmingham Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
33.570, -86.750

Birmingham International Airport recorded a wind gust of 58 mph and numerous trees reported uprooted across Jefferson County.

Thunderstorm Wind, Coosa

When
June 28, 2:08 PM CST to 2:10 PM CST
Where
Coosa County, 1.35 mi ESE of Marble Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.040, -86.430

Numerous trees uprooted across Coosa County.

Thunderstorm Wind, Jefferson

When
June 28, 2:18 PM CST to 2:20 PM CST
Where
Jefferson County, 1.15 mi E of Woodward
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.400, -86.960

Reports of 50-75 trees uprooted in the city limits of Bessemer.

Thunderstorm Wind, Walker

When
June 28, 2:20 PM CST to 2:22 PM CST
Where
Walker County, 0.57 mi E of Bradleytown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.730, -87.270

Numerous trees uprooted across Walker County.

Thunderstorm Wind, Tallapoosa

When
June 28, 2:29 PM CST to 2:31 PM CST
Where
Tallapoosa County, Dadeville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.830, -85.750

Several trees uprooted around the city of Dadeville.

Thunderstorm Wind, Tallapoosa

When
June 28, 2:30 PM CST to 2:32 PM CST
Where
Tallapoosa County, 1.16 mi W of Jacksons Gap
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.880, -85.820

Several trees uprooted across the town of Jackson's Gap.

Thunderstorm Wind, Shelby

When
June 28, 2:30 PM CST to 2:32 PM CST
Where
Shelby County, 0.9 mi NE of Calera
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.110, -86.760

Several trees uprooted and power lines downed in the city of Calera.

Thunderstorm Wind, Tallapoosa

When
June 28, 2:32 PM CST to 2:34 PM CST
Where
Tallapoosa County, Dadeville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.830, -85.750

Several trees uprooted in the city of Dadeville.

Thunderstorm Wind, Elmore

When
June 28, 2:49 PM CST to 2:51 PM CST
Where
Elmore County, 1.6 mi E of Claud
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.581, -86.052

Large tree fell on home causing significant structural damage. Numerous reports of trees uprooted across Elmore County.

Thunderstorm Wind, Chilton

When
June 28, 3:00 PM CST to 3:02 PM CST
Where
Chilton County, 0.69 mi N of Maplesville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.790, -86.880

Several trees uprooted in the town of Maplesville.

Thunderstorm Wind, Tuscaloosa

When
June 28, 3:05 PM CST to 3:07 PM CST
Where
Tuscaloosa County, Tuscaloosa
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.200, -87.570

Numerous reports (60-70) of uprooted trees across Tuscaloosa County.

Thunderstorm Wind, Dallas

When
June 28, 3:05 PM CST to 3:07 PM CST
Where
Dallas County, Selma Selfield Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.430, -86.950

Widespread trees uprooted and power lines downed within the city of Selma.

Thunderstorm Wind, Autauga

When
June 28, 3:14 PM CST to 3:16 PM CST
Where
Autauga County, 2.71 mi WNW of Booth
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.520, -86.620

Several trees uprooted and power lines downed along Highway 82. Numerous trees reported uprooted across Autauga County.

Thunderstorm Wind, Montgomery

When
June 28, 3:20 PM CST to 3:22 PM CST
Where
Montgomery County, Montgomery
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.380, -86.300

Numerous reports of trees uprooted and power lines downed in the city of Montgomery and across Montgomery County. Between 11,000 and 12,000 customers without power.

Thunderstorm Wind, Hale

When
June 28, 3:20 PM CST to 3:22 PM CST
Where
Hale County, 0.38 mi SW of Moundville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.995, -87.624

Several trees uprooted around the town of Moundville.

Thunderstorm Wind, Hale

When
June 28, 3:40 PM CST to 3:42 PM CST
Where
Hale County, 1.16 mi W of Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.700, -87.600

Numerous trees uprooted across the city of Greensboro with widespread power outages.

Hail, Marion

When
June 28, 3:42 PM CST
Where
Marion County, 2.15 mi SSE of Barnesville
Measured
1 in hail
Reported by
Public
Coordinates
34.100, -88.070

Thunderstorm Wind, Hale

When
June 28, 3:45 PM CST to 3:47 PM CST
Where
Hale County, 1.5 mi NNW of Newbern
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.600, -87.540

Several trees uprooted in the town of Newbern.

Thunderstorm Wind, Pike

When
June 28, 4:00 PM CST to 4:02 PM CST
Where
Pike County, Troy
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.800, -85.970

Numerous trees uprooted and power lines downed in the city of Troy and across Pike County.

Thunderstorm Wind, Marengo

When
June 28, 4:00 PM CST to 4:02 PM CST
Where
Marengo County, Faunsdale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.450, -87.580

Several trees uprooted in the town of Faunsdale.

Thunderstorm Wind, Marengo

When
June 28, 10:38 PM CST to 10:40 PM CST
Where
Marengo County, Sweet Water
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.100, -87.870

Several trees uprooted in the town of Sweet Water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768712, 768713, 768714, 768716, 768723, 769001, 769003, 768969, 768977, 768974, 768976, 768978, 768982, 768979, 769022, 768985, 769023, 769018, 769027, 770049, 769056, 769053, 769029, 770047, 770044, 770060, 770073, 770095, 770104, 770064, 770070, 770084, 770087, 770121, 770090, 770110, 770112, 770113.